Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS Cheyenne, WY

August 4, 2008Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2008, 9:20 PM MDT for Morrill County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 9:20 PM MDT (03:20 UTC)
Expired
Aug 4, 2008, 10:01 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 050320
SVRCYS
NEC123-050415-
/O.NEW.KCYS.SV.W.0150.080805T0320Z-080805T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1015 PM MDT

* AT 915 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF CAMP LAKE...OR 30 MILES NORTHWEST OF OSHKOSH...AND
  MOVING NORTHEAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACH LAKE BY 1015 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4185 10269 4144 10263 4144 10303 4179 10305
TIME...MOT...LOC 0320Z 237DEG 7KT 4163 10284

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 050326
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MDT MON AUG 4 2008

NEC123-050415-
/O.CON.KCYS.SV.W.0150.000000T0000Z-080805T0415Z/
MORRILL NE-
926 PM MDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR SOUTHEASTERN MORRILL COUNTY...

AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BROADWATER...OR 30 MILES SOUTH OF ALLIANCE...MOVING
NORTHEAST AT 8 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROACH LAKE BY 1015 PM...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4185 10269 4144 10263 4144 10303 4179 10305
TIME...MOT...LOC 0326Z 237DEG 7KT 4166 10283

$$

SOWKO
000 
WWUS55 KCYS 050401
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1001 PM MDT MON AUG 4 2008

NEC123-050411-
/O.CAN.KCYS.SV.W.0150.000000T0000Z-080805T0415Z/
MORRILL NE-
1001 PM MDT MON AUG 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRILL COUNTY IS
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4185 10269 4144 10263 4144 10303 4179 10305
TIME...MOT...LOC 0401Z 237DEG 7KT 4170 10275

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:14 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 4, 9:14 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
914 PM MDT MON AUG 4 2008

.UPDATE...CONVECTIVE FEEDBACK IS PROBABLY INFLUENCING THE NAM AT
THIS POINT BECAUSE IT IS SHOWING A STRONG CONVECTIVE CLUSTER
ACROSS SE WYOMING TOWARDS MIDNIGHT...BUT THE NAM HAS BEEN SHOWING
PRECIP LINGERING OVERNIGHT FROM ABOUT CHEYENNE EASTWARD SEVERAL
RUNS NOW.  WAS CONSIDERING REDUCING POPS LATER TONIGHT
EVERYWHERE...BUT HIGH DEWPOINTS AND SUBTLE SPIN OVER WYOMING IN
THE VAPOR CHANNEL HAS PROMPTED AN ACTUAL INCREASE IN POPS SOUTH
ZONES...WITH DECREASE NORTH WHERE MOISTURE IS LESS. GFS IS BACKING
UP THIS PLAN. CONVECTION HAS BEEN ROBUST IN CHEYENNE COUNTY
NEB...AND LOSS OF HEATING SHOULD NOT AFFECT THIS TOO MUCH DUE TO
STRONG AND MOIST LOW LEVEL FORCING. SEVERE POTENTIAL SHOULD EXIST
ACROSS SOUTHEAST ZONES LATE INTO THE EVENING. WILL MONITOR AND
ADJUST AS NEEDED.

SOWKO

&&

.PREV DISCUSSION... /ISSUED 246 PM MDT MON AUG 4 2008/

SHORT TERM...TONIGHT THRU WED...COOL SURGE HAS MADE IT FURTHER S/SW
AND FASTER THAN MODELS WERE SHOWING...WITH BNDRY PUSHING W/SW OVER
THE LARAMIE/SEMINOLE/GREEN RANGES LATE THIS AFTN INTO EARLY THIS
EVNG.  LOW LEVEL MSTR IS GRADUALLY INCREASING IN PARTS OF SE WY...
MOIST AIRMASS NEVER REALLY LEFT THE PNHNDL.  BETTER DEWPOINTS OF 50
OR MORE LIKELY WILL NOT MAKE IT SWWD INTO THE UPSLOPE PARTS OF THE
LARAMIE RANGE IN SE WY UNTIL THIS EVENG...WHICH MAY END UP KEEPING
THE SCT TSTMS FROM APPROACHING SEVERE LIMITS...ALTHO ONE OR TWO
COULD DRIFT FAR ENOUGH E INTO BETTER MSTR TO KICK OUT SOME HAIL.
WATER VAPOR PIXS HINT AT A WEAK HIGH LEVEL FTR MOVG ENE INTO SW WY
AND TURNING MORE EWD THIS EVNG...WHICH SHOULD PROVIDE SOME HELP FOR
TSTMS IN SE PART OF AREA.  LATER TNGT MODELS ARE STILL SHOWING A
SWWD EXTENSION OF THE MAIN UPPER TROF IN MT CROSSING THE REGION...
ALONG WITH SOME LIFT FROM THE RR ENTRANCE REGION OF THE UPPER JET.
BOTTOM LINE IS THAT SHWRS AND SOME TSTMS WILL BE POSSIBLE ALL NIGHT
EAST OF THE LARAMIE RANGE INTO THE NEB PNHNDL.  AIRMASS SATURATES
OVERNIGHT WITH WIDESPREAD LOW CLDS DVLPG LATE TNGT AND LINGERING
INTO LATE TUE MRNG.  STORMS FOR TUE AFTN/EVENG REMAIN UNCERTAIN
GIVEN LACK OF UPPER SUPPORT AND EXPECTED LIMITED HEATING ALONG/E OF
MTNS.  THE BEST CHCS WILL PROBABLY BE ON THE WRN FRINGES OF THE CLDS
OR OVER THE MTNS AND LARAMIE VALLEY.  MOISTURE/SHEAR FOR SLIGHT RISK
IS THERE TUE AFTN/EVENG EAST OF THE MTNS...BUT THERE MAY NOT BE
ENOUGH HEATING TO CREATE MEDIUM-LARGE INSTABILITIES.  BETTER DAY
ACTUALLY APPEARS TO BE SHAPING UP FOR WED AS WE WILL STILL HAVE THE
LOW LEVEL MSTR AND LIKELY A BIT EARLY BREAKUP OF THE MRNG LOW CLDS...
PLUS MODELS ARE DRAGGING THE UPPER FTR CURRENTLY OVER SRN AZ UP INTO
THE REGION BY WED AFTN/EVENG.  IT SHOULD BE COOL ON TUE...MODERATING
SOME ON WED.

LONG TERM...WED NIGHT THROUGH MON...
ECMWF AND GFS ARE COMING INTO BETTER AGREEMENT REGARDING FEATURES
WED NIGHT THROUGH MON. UPPER RIDGING WILL PREVAIL OVER MOST OF THE
WESTERN U.S. DURING THE PERIOD WITH SHORTWAVES OCCASIONALLY MOVING
THROUGH THE RIDGE AND AROUND THE RIDGE. THE RIDGE WILL FLATTEN AND
SHIFT EAST SOMEWHAT SATURDAY IN RESPONSE TO SHORTWAVE ENERGY BEING
EJECTED NORTHEASTWARD FROM A TROUGH OVER THE PACIFIC COAST.
SOUTHWEST TO WEST FLOW ALOFT WILL DEVELOP SAT AND CONTINUE SUNDAY AS
A CUTOFF LOW MOVES EAST OVER SOUTHERN CANADA. MODELS HINT AT THE
RIDGE GAINING AMPLITUDE AGAIN MON AS HEIGHTS INCREASE OVER THE GREAT
BASIN REGION. SURFACE HIGH PRESSURE TO OUR EAST WILL PRODUCE MOIST
LOW LEVEL UPSLOPE FLOW WED NIGHT INTO THU. THIS WILL COMBINE WITH
SHORTWAVE ENERGY MOVING THROUGH THE RIDGE TO PRODUCE A CHANCE OF
STORMS. TEMPERATURES THU WILL BE APPROXIMATELY NORMAL. UPSLOPE
SURFACE FLOW WILL WEAKEN FRI WEST OF THE MOUNTAINS...BUT UPSLOPE
CONTINUING EAST OF THE MOUNTAINS WILL RESULT IN A BROAD AREA OF WIND
CONVERGENCE. ENOUGH MOISTURE AND DYNAMICS WILL BE PRESENT TO WARRANT
A CONTINUED CHANCE OF STORMS FRI WITH TEMPS AROUND NORMAL AGAIN. SAT
APPEARS TO BE QUITE SIMILAR TO FRI...WITH A CONVERGENCE ZONE
RESULTING IN A CONTINUED CHANCE OF RAIN. SURFACE BASED LEESIDE
TROUGHING IS PROGGED FOR SUN BUT ENOUGH MOISTURE WILL EXIST FOR A
CHANCE OF LATE AFTERNOON STORMS MAINLY FROM THE MOUNTAINS WESTWARD.
MON LOOKS TO BE WARM WITH A CHANCE OF RAIN AS A LOW LEVEL
CONVERGENCE ZONE REDEVELOPS OVER THE FORECAST AREA.

AVIATION...
VFR CONDITIONS THRU THIS EVENING...EXCEPT FOR LOCAL MVFR VSBYS WITH
ANY STRONG TSTORM IN SE WY AND THE SRN PANHANDLE.  MVFR CIGS WITH
LOCAL IFR CIGS WILL DEVELOP ALONG AND EAST OF THE LARAMIE RANGE
BEHIND THE COLD FRONT LATER TONIGHT AND LINGER INTO LATE TUE MRNG.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 4, 9:17 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
917 AM MDT MON AUG 4 2008

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-051100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
917 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE EXPECTED BY LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE AREA.  A FEW OF THE STORMS COULD BECOME STRONG
WITH HEAVY RAIN AND SOME HAIL THE MAIN THREAT...MAINLY ACROSS FAR
SOUTHEAST WYOMING AS WELL AS THE CENTRAL AND SOUTHERN PARTS OF THE
PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE PRIMARILY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-062-063-065-051100-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-SNOWY RANGE-
917 AM MDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME SHOWERS AND WEAK THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  GUSTY WINDS TO 50 MPH WILL BE THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR MAINLY LATE DAY THUNDERSTORMS EXISTS PRIMARILY
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Aug 4, 7:49 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             8 N SUNOL               41.27N 102.76W
08/04/2008  M0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Aug 4, 7:53 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
753 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             8 N LODGEPOLE           41.26N 102.64W
08/04/2008  M0.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

            SOME PEA SIZED TOO.

&&

BCHAPMAN
Local storm report, Aug 4, 8:15 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             3 N SIDNEY              41.18N 102.97W
08/04/2008  M0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            ALSO ONE HALF INCH OF RAIN.

&&

BCHAPMAN
Local storm report, Aug 4, 8:25 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
825 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             15 N LODGEPOLE          41.37N 102.64W
08/04/2008  M1.00 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

BCHAPMAN
Local storm report, Aug 4, 8:55 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      8 E SIDNEY              41.13N 102.82W
08/04/2008                   CHEYENNE           NE   LAW ENFORCEMENT

            TWO AND ONE HALF FEET OF WATER REPORTED ON HWY 30 ONE AND
            ONE HALF MILES EAST OF COUNTY ROAD 129...OR...8 MILES
            EAST OF SIDNEY.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:24 PM MDTSevere Thunderstorm WarningCYSCheyenne66 min
Aug 4, 7:42 PM MDTFlash Flood WarningCYSCheyenne4 hr
Aug 5, 12:11 AM MDTSevere Thunderstorm WarningCYSSioux64 min
Aug 5, 1:08 AM MDTSevere Thunderstorm WarningCYSSioux45 min
Aug 5, 2:05 AM MDTSevere Thunderstorm WarningCYSDawes40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.